• Previous Article
    Ground state solution and multiple solutions to elliptic equations with exponential growth and singular term
  • CPAA Home
  • This Issue
  • Next Article
    $ L^{p(\cdot)} $-regularity of Hessian for nondivergence parabolic and elliptic equations with measurable coefficients
May  2020, 19(5): 2797-2818. doi: 10.3934/cpaa.2020122

Connecting orbits in Hilbert spaces and applications to P.D.E

Institute of Mathematics, Polish Academy of Sciences, 00-656 Warsaw, Poland

Received  May 2019 Revised  October 2019 Published  March 2020

Fund Project: The author was partially supported by the National Science Centre, Poland (Grant No. 2017/26/E/ST1/00817)

We prove a general theorem on the existence of heteroclinic orbits in Hilbert spaces, and present a method to reduce the solutions of some P.D.E. problems to such orbits. In our first application, we give a new proof in a slightly more general setting of the heteroclinic double layers (initially constructed by Schatzman [20]), since this result is particularly relevant for phase transition systems. In our second application, we obtain a solution of a fouth order P.D.E. satisfying similar boundary conditions.

Citation: Panayotis Smyrnelis. Connecting orbits in Hilbert spaces and applications to P.D.E. Communications on Pure & Applied Analysis, 2020, 19 (5) : 2797-2818. doi: 10.3934/cpaa.2020122
References:
[1]

S. AlamaL. Bronsard and C. Gui, Stationary layered solutions in $ \mathbb{R}^2$ for an Allen-Cahn system with multiple well potential, Calc. Var., 5 (1997), 359-390.  doi: 10.1007/s005260050071.  Google Scholar

[2]

F. Alessio, Stationary layered solutions for a system of Allen-Cahn type equations, Indiana Univ. Math. J., 62 (2013), 1535-1564.  doi: 10.1512/iumj.2013.62.5108.  Google Scholar

[3]

F. Alessio and P. Montecchiari, Brake orbit solutions for semilinear elliptic systems with asymmetric double well potential, J. Fixed Point Theory Appl., 19 (2017), 691-717.  doi: 10.1007/s11784-016-0370-4.  Google Scholar

[4]

F. AlessioP. Montecchiari and A. Zuniga, Prescribed energy connecting orbits for gradient systems, Discrete Contin. Dyn. Syst., 39 (2019), 4895-4928.  doi: 10.3934/dcds.2019200.  Google Scholar

[5]

N. D. Alikakos and G. Fusco, On the connection problem for potentials with several global minima, Indiana Univ. Math. J., 57 (2008), 1871-1906.  doi: 10.1512/iumj.2008.57.3181.  Google Scholar

[6]

N. D. Alikakos and G. Fusco, Density estimates for vector minimizers and applications, Discrete Contin. Dyn. Syst., 35 (2015), 5631-5663.  doi: 10.3934/dcds.2015.35.5631.  Google Scholar

[7]

P. Antonopoulos and P. Smyrnelis, On minimizers of the Hamiltonian system $u'' = \nabla W(u)$, and on the existence of heteroclinic, homoclinic and periodic orbits, Indiana Univ. Math. J., 65 (2016), 1503-1524.  doi: 10.1512/iumj.2016.65.5879.  Google Scholar

[8]

H. Brezis, Opérateurs Maximaux Monotones et Semi-groupes de Contractions dans les Espaces de Hilbert, Notas de Matemática, Vol. 50, North-Holland Publishing Company, 1973.  Google Scholar

[9]

H. Brezis, Functional Analysis, Sobolev Spaces and Partial Differential Equations, Universitext, Springer-Verlag, New York, 2011.  Google Scholar

[10]

L. Caffarelli and A. Córdoba, Uniform convergence of a singular perturbation problem, Commun. Pure Appl. Math., 48 (1995), 1-12.  doi: 10.1002/cpa.3160480101.  Google Scholar

[11]

T. Cazenave, and A. Haraux, An Introduction to Semilinaer Evolution Equations, Oxford Lecture Series in Mathematics and Its Applications, Clarendon Press, 1998.  Google Scholar

[12]

L. C. Evans, Partial Differential Equations, Graduate Studies in Mathematics, Vol. 19, 2$^nd$ edition, American Mathematical Society, Providence, RI, 2010. doi: 10.1090/gsm/019.  Google Scholar

[13]

G. Fusco, Layered solutions to the vector Allen-Cahn equation in $ \mathbb{R}^2$. Minimizers and heteroclinic connections, Commun. Pure Appl. Anal., 16 (2017), 1807-1841.  doi: 10.3934/cpaa.2017088.  Google Scholar

[14]

G. FuscoG. F. Gronchi and M. Novaga, On the existence of heteroclinic connections, Sao Paulo J. Math. Sci., 12 (2017), 1-14.  doi: 10.1007/s40863-017-0080-x.  Google Scholar

[15] L. Gasinski and N. S. Papageorgiou, Nonlinear Analysis, Series in Mathematical Analysis and Applications, CRC Press, 2006.   Google Scholar
[16]

D. Gilbarg, and N. S. Trudinger, Elliptic Partial Differential Equations of Second Order, Grundlehren der mathematischen Wissenschaften, Vol. 224, Revised 2$^nd$ edition, Springer-Verlag, Berlin, 1998. doi: 10.1007/978-3-642-61798-0.  Google Scholar

[17]

M. Kreuter, Sobolev Spaces of Vector-valued Functions, Master thesis, Ulm University, Faculty of Mathematics and Economics, 2015. Google Scholar

[18]

A. Monteil, and F. Santambrogio, Metric methods for heteroclinic connections in infinite dimensional spaces, preprint, arXiv: 1709.02117. doi: 10.1002/mma.4072.  Google Scholar

[19]

O. Savin, Minimal Surfaces and Minimizers of the Ginzburg-Landau energy, in Contemporary Mathematics, Vol. 528, American Mathematical Society, Providence, RI, (2010), 43–57. doi: 10.1090/conm/528/10413.  Google Scholar

[20]

M. Schatzman, Asymmetric heteroclinic double layers, Control Optim. Calc. Var. (A tribute to J. L. Lions), 8 (2002), 965–1005. doi: 10.1051/cocv:2002039.  Google Scholar

[21]

P. Smyrnelis, Minimal heteroclinics for a class of fourth order O. D. E. systems, Nonlinear Anal.-Theory Methods Appl., 173 (2018), 154-163.  doi: 10.1016/j.na.2018.04.003.  Google Scholar

[22]

P. Sternberg, The effect of a singular perturbation on nonconvex variational problems, Arch. Ration. Mech. Anal., 101 (1988), 209-260.  doi: 10.1007/BF00253122.  Google Scholar

[23]

P. Sternberg and A. Zuniga, On the heteroclinic connection problem for multi-well gradient systems, J. of Differ. Equ., 261 (2016), 3987-4007.  doi: 10.1016/j.jde.2016.06.010.  Google Scholar

show all references

References:
[1]

S. AlamaL. Bronsard and C. Gui, Stationary layered solutions in $ \mathbb{R}^2$ for an Allen-Cahn system with multiple well potential, Calc. Var., 5 (1997), 359-390.  doi: 10.1007/s005260050071.  Google Scholar

[2]

F. Alessio, Stationary layered solutions for a system of Allen-Cahn type equations, Indiana Univ. Math. J., 62 (2013), 1535-1564.  doi: 10.1512/iumj.2013.62.5108.  Google Scholar

[3]

F. Alessio and P. Montecchiari, Brake orbit solutions for semilinear elliptic systems with asymmetric double well potential, J. Fixed Point Theory Appl., 19 (2017), 691-717.  doi: 10.1007/s11784-016-0370-4.  Google Scholar

[4]

F. AlessioP. Montecchiari and A. Zuniga, Prescribed energy connecting orbits for gradient systems, Discrete Contin. Dyn. Syst., 39 (2019), 4895-4928.  doi: 10.3934/dcds.2019200.  Google Scholar

[5]

N. D. Alikakos and G. Fusco, On the connection problem for potentials with several global minima, Indiana Univ. Math. J., 57 (2008), 1871-1906.  doi: 10.1512/iumj.2008.57.3181.  Google Scholar

[6]

N. D. Alikakos and G. Fusco, Density estimates for vector minimizers and applications, Discrete Contin. Dyn. Syst., 35 (2015), 5631-5663.  doi: 10.3934/dcds.2015.35.5631.  Google Scholar

[7]

P. Antonopoulos and P. Smyrnelis, On minimizers of the Hamiltonian system $u'' = \nabla W(u)$, and on the existence of heteroclinic, homoclinic and periodic orbits, Indiana Univ. Math. J., 65 (2016), 1503-1524.  doi: 10.1512/iumj.2016.65.5879.  Google Scholar

[8]

H. Brezis, Opérateurs Maximaux Monotones et Semi-groupes de Contractions dans les Espaces de Hilbert, Notas de Matemática, Vol. 50, North-Holland Publishing Company, 1973.  Google Scholar

[9]

H. Brezis, Functional Analysis, Sobolev Spaces and Partial Differential Equations, Universitext, Springer-Verlag, New York, 2011.  Google Scholar

[10]

L. Caffarelli and A. Córdoba, Uniform convergence of a singular perturbation problem, Commun. Pure Appl. Math., 48 (1995), 1-12.  doi: 10.1002/cpa.3160480101.  Google Scholar

[11]

T. Cazenave, and A. Haraux, An Introduction to Semilinaer Evolution Equations, Oxford Lecture Series in Mathematics and Its Applications, Clarendon Press, 1998.  Google Scholar

[12]

L. C. Evans, Partial Differential Equations, Graduate Studies in Mathematics, Vol. 19, 2$^nd$ edition, American Mathematical Society, Providence, RI, 2010. doi: 10.1090/gsm/019.  Google Scholar

[13]

G. Fusco, Layered solutions to the vector Allen-Cahn equation in $ \mathbb{R}^2$. Minimizers and heteroclinic connections, Commun. Pure Appl. Anal., 16 (2017), 1807-1841.  doi: 10.3934/cpaa.2017088.  Google Scholar

[14]

G. FuscoG. F. Gronchi and M. Novaga, On the existence of heteroclinic connections, Sao Paulo J. Math. Sci., 12 (2017), 1-14.  doi: 10.1007/s40863-017-0080-x.  Google Scholar

[15] L. Gasinski and N. S. Papageorgiou, Nonlinear Analysis, Series in Mathematical Analysis and Applications, CRC Press, 2006.   Google Scholar
[16]

D. Gilbarg, and N. S. Trudinger, Elliptic Partial Differential Equations of Second Order, Grundlehren der mathematischen Wissenschaften, Vol. 224, Revised 2$^nd$ edition, Springer-Verlag, Berlin, 1998. doi: 10.1007/978-3-642-61798-0.  Google Scholar

[17]

M. Kreuter, Sobolev Spaces of Vector-valued Functions, Master thesis, Ulm University, Faculty of Mathematics and Economics, 2015. Google Scholar

[18]

A. Monteil, and F. Santambrogio, Metric methods for heteroclinic connections in infinite dimensional spaces, preprint, arXiv: 1709.02117. doi: 10.1002/mma.4072.  Google Scholar

[19]

O. Savin, Minimal Surfaces and Minimizers of the Ginzburg-Landau energy, in Contemporary Mathematics, Vol. 528, American Mathematical Society, Providence, RI, (2010), 43–57. doi: 10.1090/conm/528/10413.  Google Scholar

[20]

M. Schatzman, Asymmetric heteroclinic double layers, Control Optim. Calc. Var. (A tribute to J. L. Lions), 8 (2002), 965–1005. doi: 10.1051/cocv:2002039.  Google Scholar

[21]

P. Smyrnelis, Minimal heteroclinics for a class of fourth order O. D. E. systems, Nonlinear Anal.-Theory Methods Appl., 173 (2018), 154-163.  doi: 10.1016/j.na.2018.04.003.  Google Scholar

[22]

P. Sternberg, The effect of a singular perturbation on nonconvex variational problems, Arch. Ration. Mech. Anal., 101 (1988), 209-260.  doi: 10.1007/BF00253122.  Google Scholar

[23]

P. Sternberg and A. Zuniga, On the heteroclinic connection problem for multi-well gradient systems, J. of Differ. Equ., 261 (2016), 3987-4007.  doi: 10.1016/j.jde.2016.06.010.  Google Scholar

Figure 1.  The sequence $ -\infty = x_0<y_1<x_1\leq y_2<x_2<\ldots<x_{2N} = \infty $, ($ N = 2 $)
[1]

Ying Lv, Yan-Fang Xue, Chun-Lei Tang. Ground state homoclinic orbits for a class of asymptotically periodic second-order Hamiltonian systems. Discrete & Continuous Dynamical Systems - B, 2021, 26 (3) : 1627-1652. doi: 10.3934/dcdsb.2020176

[2]

Soniya Singh, Sumit Arora, Manil T. Mohan, Jaydev Dabas. Approximate controllability of second order impulsive systems with state-dependent delay in Banach spaces. Evolution Equations & Control Theory, 2020  doi: 10.3934/eect.2020103

[3]

Jun Zhou. Lifespan of solutions to a fourth order parabolic PDE involving the Hessian modeling epitaxial growth. Communications on Pure & Applied Analysis, 2020, 19 (12) : 5581-5590. doi: 10.3934/cpaa.2020252

[4]

Pierluigi Colli, Gianni Gilardi, Jürgen Sprekels. Deep quench approximation and optimal control of general Cahn–Hilliard systems with fractional operators and double obstacle potentials. Discrete & Continuous Dynamical Systems - S, 2021, 14 (1) : 243-271. doi: 10.3934/dcdss.2020213

[5]

Maicon Sônego. Stable transition layers in an unbalanced bistable equation. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020370

[6]

Jan Bouwe van den Berg, Elena Queirolo. A general framework for validated continuation of periodic orbits in systems of polynomial ODEs. Journal of Computational Dynamics, 2021, 8 (1) : 59-97. doi: 10.3934/jcd.2021004

[7]

Weisong Dong, Chang Li. Second order estimates for complex Hessian equations on Hermitian manifolds. Discrete & Continuous Dynamical Systems - A, 2020  doi: 10.3934/dcds.2020377

[8]

Gabrielle Nornberg, Delia Schiera, Boyan Sirakov. A priori estimates and multiplicity for systems of elliptic PDE with natural gradient growth. Discrete & Continuous Dynamical Systems - A, 2020, 40 (6) : 3857-3881. doi: 10.3934/dcds.2020128

[9]

Kihoon Seong. Low regularity a priori estimates for the fourth order cubic nonlinear Schrödinger equation. Communications on Pure & Applied Analysis, 2020, 19 (12) : 5437-5473. doi: 10.3934/cpaa.2020247

[10]

Van Duong Dinh. Random data theory for the cubic fourth-order nonlinear Schrödinger equation. Communications on Pure & Applied Analysis, , () : -. doi: 10.3934/cpaa.2020284

[11]

João Marcos do Ó, Bruno Ribeiro, Bernhard Ruf. Hamiltonian elliptic systems in dimension two with arbitrary and double exponential growth conditions. Discrete & Continuous Dynamical Systems - A, 2021, 41 (1) : 277-296. doi: 10.3934/dcds.2020138

[12]

Shasha Hu, Yihong Xu, Yuhan Zhang. Second-Order characterizations for set-valued equilibrium problems with variable ordering structures. Journal of Industrial & Management Optimization, 2020  doi: 10.3934/jimo.2020164

[13]

Shenglan Xie, Maoan Han, Peng Zhu. A posteriori error estimate of weak Galerkin fem for second order elliptic problem with mixed boundary condition. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020340

[14]

Liupeng Wang, Yunqing Huang. Error estimates for second-order SAV finite element method to phase field crystal model. Electronic Research Archive, 2021, 29 (1) : 1735-1752. doi: 10.3934/era.2020089

[15]

Elimhan N. Mahmudov. Infimal convolution and duality in convex optimal control problems with second order evolution differential inclusions. Evolution Equations & Control Theory, 2021, 10 (1) : 37-59. doi: 10.3934/eect.2020051

[16]

Gervy Marie Angeles, Gilbert Peralta. Energy method for exponential stability of coupled one-dimensional hyperbolic PDE-ODE systems. Evolution Equations & Control Theory, 2020  doi: 10.3934/eect.2020108

[17]

Toshiko Ogiwara, Danielle Hilhorst, Hiroshi Matano. Convergence and structure theorems for order-preserving dynamical systems with mass conservation. Discrete & Continuous Dynamical Systems - A, 2020, 40 (6) : 3883-3907. doi: 10.3934/dcds.2020129

[18]

Chang-Yeol Jung, Roger Temam. Interaction of boundary layers and corner singularities. Discrete & Continuous Dynamical Systems - A, 2009, 23 (1&2) : 315-339. doi: 10.3934/dcds.2009.23.315

[19]

Xuefeng Zhang, Yingbo Zhang. Fault-tolerant control against actuator failures for uncertain singular fractional order systems. Numerical Algebra, Control & Optimization, 2021, 11 (1) : 1-12. doi: 10.3934/naco.2020011

[20]

Mostafa Mbekhta. Representation and approximation of the polar factor of an operator on a Hilbert space. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020463

2019 Impact Factor: 1.105

Metrics

  • PDF downloads (69)
  • HTML views (80)
  • Cited by (0)

Other articles
by authors

[Back to Top]